{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,18]],"date-time":"2026-09-18T17:52:25Z","timestamp":1789753945329,"version":"4.0.1"},"reference-count":10,"publisher":"Oxford University Press (OUP)","issue":"8","license":[{"start":{"date-parts":[[2020,7,2]],"date-time":"2020-07-02T00:00:00Z","timestamp":1593648000000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/academic.oup.com\/journals\/pages\/open_access\/funder_policies\/chorus\/standard_publication_model"},{"start":{"date-parts":[[2020,7,2]],"date-time":"2020-07-02T00:00:00Z","timestamp":1593648000000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/www.elsevier.com\/tdm\/userlicense\/1.0\/"}],"content-domain":{"domain":["jsm.jsexmed.org","elsevier.com","sciencedirect.com"],"crossmark-restriction":true},"short-container-title":[],"published-print":{"date-parts":[[2020,8,1]]},"abstract":"<jats:title>Abstract<\/jats:title>\n                  <jats:sec>\n                    <jats:title>Background<\/jats:title>\n                    <jats:p>Priapism is an adverse drug reaction (ADR) associated with phosphodiesterase type 5 inhibitors (PDE5is) in the treatment of erectile dysfunction.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Aim<\/jats:title>\n                    <jats:p>The purpose of this study was to identify the true data about PDE5i-associated priapism to properly counsel patients.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Methods<\/jats:title>\n                    <jats:p>We queried the U.S. Food and Drug Administration (FDA) Adverse Reporting System Public Dashboard to identify cases of drug-induced priapism among medications commonly associated with priapism. Next, a systematic review and analysis of publications describing cases of drug-induced priapism were carried out.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Outcomes<\/jats:title>\n                    <jats:p>The main outome of this study is incidence of PDE5i-induced priapism.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Results<\/jats:title>\n                    <jats:p>We found 411 cases of drug-induced priapism secondary to Viagra, Cialis, or Levitra reported to the Food and Drug Administration since 1998. Compared with PDE5is, drug-induced priapism was 2.6 (n\u00a0=\u00a01,065) and 2.0 times (n\u00a0=\u00a0817) more commonly reported for second-generation antipsychotics and the antidepressant\/sleep aid trazodone, respectively. A total of 240 manuscripts describing cases of drug-induced priapism in patients with non-sickle cell disease were identified. PDE5i-induced priapism accounted for only 2.9% (n\u00a0=\u00a07) of drug-induced priapism cases. Second-generation antipsychotics (33.8%), a group of \u201cother\u201d medications (11.3%), and alpha-adrenergic antagonists (8.8%) accounted for the greatest percentage of published drug-induced priapism cases.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Clinical Implications<\/jats:title>\n                    <jats:p>Extensive counseling about priapism as an ADR for PDE5i for the routine treatment of erectile dysfunction is likely unnecessary.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Strengths &amp; Limitations<\/jats:title>\n                    <jats:p>The study used national-level data to identify drug-induced priapism cases. Reported and published cases of drug-induced priapism may reflect more severe and atypical cases of this ADR, which may have underestimated our results.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Conclusion<\/jats:title>\n                    <jats:p>PDE5i-induced priapism is a rare event. Drug-induced priapism should be attributed to a wider spectrum of medications that can cause this condition.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.1016\/j.jsxm.2020.05.019","type":"journal-article","created":{"date-parts":[[2020,7,2]],"date-time":"2020-07-02T01:38:10Z","timestamp":1593653890000},"page":"1579-1582","update-policy":"https:\/\/doi.org\/10.1016\/elsevier_cm_policy","source":"Crossref","is-referenced-by-count":26,"title":["Are We Overstating the Risk of Priapism with Oral Phosphodiesterase Type 5 Inhibitors?"],"prefix":"10.1093","volume":"17","author":[{"given":"Michael E.","family":"Rezaee","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Martin S.","family":"Gross","sequence":"additional","affiliation":[{"name":"Section of Urology , Lebanon, NH , USA"},{"name":"Department of Surgery , Lebanon, NH , USA"},{"name":"Dartmouth-Hitchcock Medical Center , Lebanon, NH , USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"286","published-online":{"date-parts":[[2020,7,2]]},"reference":[{"key":"2023011111135776600_bib1","article-title":"Consult and emergencies: priapism. Core Curriculum Web site","author":"Johnson","year":"2020"},{"key":"2023011111135776600_bib2","doi-asserted-by":"crossref","first-page":"970","DOI":"10.1016\/S0090-4295(01)00941-4","article-title":"Incidence of priapism in the general population","volume":"57","author":"Eland","year":"2001","journal-title":"Urology"},{"key":"2023011111135776600_bib3","first-page":"46","article-title":"Drug-induced priapism. Its aetiology, incidence and treatment","volume":"4","author":"Banos","year":"1989","journal-title":"Med Toxicol Adverse Drug Exp"},{"key":"2023011111135776600_bib4","doi-asserted-by":"crossref","first-page":"240","DOI":"10.1111\/j.1742-1241.2009.02254.x","article-title":"Safety of sildenafil citrate: review of 67 double-blind placebo-controlled trials and the postmarketing safety database","volume":"64","author":"Giuliano","year":"2010","journal-title":"Int J Clin Pract"},{"key":"2023011111135776600_bib5","doi-asserted-by":"crossref","first-page":"283","DOI":"10.1016\/j.sxmr.2018.09.002","article-title":"Unintended consequences: a review of pharmacologically-induced priapism","volume":"7","author":"Scherzer","year":"2019","journal-title":"Sex Med Rev"},{"key":"2023011111135776600_bib6","doi-asserted-by":"crossref","first-page":"184","DOI":"10.1097\/WNF.0000000000000357","article-title":"Priapism with methylphenidate use in a preschool-aged boy resolved with switching to atomoxetine","volume":"42","author":"Ekinci","year":"2019","journal-title":"Clin Neuropharmacol"},{"key":"2023011111135776600_bib7","doi-asserted-by":"crossref","first-page":"85","DOI":"10.4274\/balkanmedj.2015.1300","article-title":"Olanzapine-induced priapism in a child with asperger's syndrome","volume":"34","author":"Bozkurt","year":"2017","journal-title":"Balkan Med J"},{"key":"2023011111135776600_bib8","doi-asserted-by":"crossref","first-page":"262","DOI":"10.1038\/nrurol.2009.50","article-title":"Evaluation and management of priapism: 2009 update","volume":"6","author":"Huang","year":"2009","journal-title":"Nat Rev Urol"},{"key":"2023011111135776600_bib9","first-page":"303","article-title":"Penile amputation after trazodone-induced priapism: a case report","volume":"12","author":"Hoffmann","year":"2010","journal-title":"Prim Care Companion J Clin Psychiatry"},{"key":"2023011111135776600_bib10","first-page":"399","article-title":"Priapism: a historical and update review","volume":"72","author":"Magoha","year":"1995","journal-title":"East Afr Med J"}],"container-title":["The Journal of Sexual Medicine"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/api.elsevier.com\/content\/article\/PII:S1743609520306561?httpAccept=text\/xml","content-type":"text\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/api.elsevier.com\/content\/article\/PII:S1743609520306561?httpAccept=text\/plain","content-type":"text\/plain","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/academic.oup.com\/jsm\/article-pdf\/17\/8\/1579\/48527479\/jsm_17_8_1579.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/jsm\/article-pdf\/17\/8\/1579\/48527479\/jsm_17_8_1579.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,2,9]],"date-time":"2023-02-09T09:47:14Z","timestamp":1675936034000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/jsm\/article\/17\/8\/1579\/6973858"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2020,7,2]]},"references-count":10,"journal-issue":{"issue":"8","published-online":{"date-parts":[[2020,7,2]]},"published-print":{"date-parts":[[2020,8,1]]}},"URL":"https:\/\/doi.org\/10.1016\/j.jsxm.2020.05.019","relation":{},"ISSN":["1743-6109","1743-6095"],"issn-type":[{"value":"1743-6109","type":"electronic"},{"value":"1743-6095","type":"print"}],"subject":[],"published-other":{"date-parts":[[2020,8]]},"published":{"date-parts":[[2020,7,2]]},"assertion":[{"value":"Elsevier","name":"publisher","label":"This article is maintained by"},{"value":"Are We Overstating the Risk of Priapism With Oral Phosphodiesterase Type 5 Inhibitors?","name":"articletitle","label":"Article Title"},{"value":"The Journal of Sexual Medicine","name":"journaltitle","label":"Journal Title"},{"value":"https:\/\/doi.org\/10.1016\/j.jsxm.2020.05.019","name":"articlelink","label":"CrossRef DOI link to publisher maintained version"},{"value":"article","name":"content_type","label":"Content Type"},{"value":"\u00a9 2020 Published by Elsevier Inc. on behalf of International Society for Sexual Medicine.","name":"copyright","label":"Copyright"}]}}